05.23.2024

Back to Basics: Managing Noisy Breathing (“Death Rattle”) at the End of Life

Lucille is a 94-year-old woman with advanced dementia who resides in a nursing home. Her score of 7b in the Functional Assessment Staging Test (FAST) means her speech ability is limited to only a single word. Lucille’s family enrolled her in hospice after she was hospitalized for pneumonia two months earlier. They request comfort measures only and no additional antibiotics or hospitalizations.

Over the past day, her level of consciousness has decreased, and she is no longer arousable. She appears comfortable (no grimacing or agitation noted), but her breathing is irregular and noisy, with gurgling sounds. Lung sounds reveal scattered rhonchi. Her family asks you to do something to prevent Lucille from suffocating. How do you explain Lucille’s breathing to the family and caregivers, and what do you recommend?

What Does Noisy Breathing in Hospice Mean?

Noisy breathing is a common symptom at end of life and is known informally as “death rattle.” Some clinicians also refer to it as terminal secretions, although the condition is generally caused by the inability to clear secretions, rather than any increase in their volume. About a third of patients will present with noisy breathing as they reach the end of life.

 

According to a review study published in the Journal of Pain and Symptom Management, the patient characteristics found to be most significantly associated with the experience of death rattle included:

  • Disoriented cognitive function
  • Male gender
  • Lung cancer
  • Tumor(s) located in bone, liver, intestines, or brain
  • Pneumonia1

 

Noisy breathing generally occurs when the patient is semi-conscious or unconscious, meaning patients are unlikely to experience any discomfort. However, it can be distressing to caregivers and family, particularly when they are trying to be with the patient continually during the last hours or days of life. In these circumstances, caregivers and family may be particularly tired and irritated by the noisy breathing, affecting their ability to cope with the dying process and their own bereavement.

What Causes Noisy Breathing in Hospice?

Noisy breathing is likely to be caused by the accumulation of saliva and/or bronchial mucus as patients lose the ability to clear secretions from the trachea and oropharynx. This may occur as they become weaker, lose swallowing and cough reflexes, and experience decreased consciousness. The time of death from the time of onset of death rattle is reported to be between 17 to 57 hours.2 The key takeaway is that the presence of death rattle indicates death is very near.

Managing Noisy Breathing at End of Life

There are no established evidence-based treatments for noisy breathing. The question of whether to use pharmacologic therapy has been a debate in hospice and palliative care literature for many years. A 2023 systematic review in the Journal of Palliative Medicine examined the effectiveness of reducing noisy breathing within 4 hours of starting an anticholinergic medication, such as atropine, hyoscyamine, scopolamine, or glycopyrrolate, which are generally the medications that have been used for treating this symptom (Table 1). Almost all patients in the studies reviewed had advanced cancer. This review found there to be no benefit to the use of any of these medications.3 Medications to reduce secretions cannot clear the secretions that are already present and causing noisy breathing.

Nonpharmacological strategies for management of noisy breathing are better supported and include:

  • Repositioning the patient into an upward, supine position to facilitate drainage
  • Discontinuing any intravenous fluids or tube feedings
  • Oropharyngeal suctioning only if secretions are in the mouth and easily obtainable. Deep suctioning is not effective and may be uncomfortable for the patient and disturbing to the family.4

Educating Hospice Family Caregivers About Noisy Breathing

Clinicians should tell family members that noisy breathing is an important signal that death is imminent and prepare them for the experience in advance whenever possible. Reinforce that the sound does not indicate that the patient is gasping, drowning, or experiencing distress. Key points include:

  • Noisy breathing is a lot like snoring. The person that is experiencing the noisy breathing is unconscious and not aware of the noise they are making. It is simply an indication that the normal body processes to clear the drainage are no longer working.
  • The presence of the noisy breathing signals the loved one is actively dying. Although no one can predict when someone will expire, the noisy breathing indicates death is likely to occur in a matter of hours to about 2 days.
  • Medications are neither necessary nor effective and will not dry up the secretions/fluids that are currently responsible for the noisy breathing. A reduction in saliva and mucous will not improve comfort.
  • Repositioning the patient and other physical comfort measures are the best ways to manage noisy breathing.

Table 1:  Anticholinergic Medications5-12

Case Conclusion:

The hospice nurse instructed the nursing home team to continue to turn the patient (reposition) every 2 hours, keeping the head of her bed elevated. The nurse explained to the family that the noisy breathing was likely caused by accumulation of mucous in the lungs that frequently occurs during the final hours of life and that response to medication is variable.

Due to the presence of extensive rhonchi that is unlikely to respond to anticholinergic therapy, no medication was recommended. The patient was prescribed 0.5 ml of oral morphine every 3 hours PRN distress. She died peacefully later that evening.

DOWNLOAD A COPY OF THIS ARTICLE

Click here to download a copy of this month’s article to share with your colleagues or to keep for personal reference.

References

  1. Lokker, Martine E et al. “Prevalence, impact, and treatment of death rattle: a systematic review.” Journal of pain and symptom management 47,1 (2014): 105-22. doi:10.1016/j.jpainsymman.2013.03.011
  2. Wee, B, and R Hillier. “Interventions for noisy breathing in patients near to death.” The Cochrane database of systematic reviews 2008,1 CD005177. 23 Jan. 2008, doi:10.1002/14651858.CD005177.pub2
  3. Taburee, Watcharaporn et al. “Effects of Anticholinergics on Death Rattle: A Systematic Review and Network Meta-Analysis.” Journal of palliative medicine 26,3 (2023): 431-440. doi:10.1089/jpm.2022.0386
  4. Bickel, Kathleen et. Al. “Death Rattle and Oral Secretions.” Palliative Care Fast Facts and Concepts Number 109 Published on: February 11, 2019 https://www.mypcnow.org/fast-fact/death-rattle-and-oral-secretions/
  5. Protus BM, Kimbrel JM, Grauer PA, editors. Palliative Care Consultant: A Reference Guide for Palliative Care: Guidelines for Effective Management of Symptoms. HospiScript Services; 2015.
  6. Rajpal S, Ali R, Bhatnagar A, Bhandari SK, Mittal G. Clinical and bioavailability studies of sublingually administered atropine sulfate. The American journal of emergency medicine. 2010 Feb 1;28(2):143-50.
  7. In: Clinical Pharmacology [database on the Internet]. Tampa (FL): Elsevier; 2017 [cited 2021 Apr 7]. Available from: www.clinicalpharmacology.com. Subscription required to view.
  8. In: Clinical Pharmacology [database on the Internet]. Tampa (FL): Elsevier; 2017 [cited 2021 Apr 7]. Available from: www.clinicalpharmacology.com. Subscription required to view.
  9. In: Clinical Pharmacology [database on the Internet]. Tampa (FL): Elsevier; 2017 [cited 2021 Apr 7]. Available from: www.clinicalpharmacology.com. Subscription required to view.
  10. In: Clinical Pharmacology [database on the Internet]. Tampa (FL): Elsevier; 2017 [cited 2021 Apr 7]. Available from: www.clinicalpharmacology.com. Subscription required to view.
  11. In: Lexi-drugs online [database on the Internet]. Hudson (OH): Lexicomp, Inc.; 2016 [updated 7 Apr 2021; cited 7 Apr 2021]. Available from: http://online.lexi.com. Subscription required to view.
  12. In: Lexi-drugs online [database on the Internet]. Hudson (OH): Lexicomp, Inc.; 2016 [updated 2 Feb 2021; cited 7 Apr 2021]. Available from: http://online.lexi.com. Subscription required to view.